Two years ago, when I first felt the dizzy confusion of benzo disability, I talked about it openly. I remember discussing it briefly with an older friend who found my plight strangely fascinating. He asked if I remembered Quaaludes, a sedative-hypnotic that was all the rage in the 1960s and ‘70s. “We called them ‘Stumble Biscuits,’” he told me, “because you’d stumble down the street and hit one car and then stumble over and hit something else and it was just happy and goofy. It’s too bad they took them off the market. Those things were great.”
I was stumped. Stumped by the Stumble Biscuit and stumped by this person’s casual admission of recreational stumbling. Quaaludes were pulled from the market in 1982, ostensibly because of the thin line between “lude” euphoria and overdose. And benzos are one of the drugs that have arrived with fanfare to take their place. However, while benzos (similar sedative hypnotics that increase GABA function in the brain), may make one stumble, the larger problem is one of benzo disability. The stumble is not a euphoric high; it’s a slow trip into increasing neurological, GI and muscular disability.
My own trip down this dark path started with insomnia. I was sure I’d been cursed with Fatal Familial Insomnia, a rare disorder found in a singular family in Italy that results in death. I went days without sleeping. The once solid line between dream and waking states started to blur. I was a danger to myself. I was a danger to my child. So when a thoughtful doctor told me to take Ativan nightly for as long as needed, I did. Six months later, I began to slide into a hazy and uncharted disability.
Through sheer luck I discovered Dr. Heather Ashton, a UK doctor and researcher who has spent over thirty years studying benzodiazepines, their effect on the body and how to get off them. Her website listed a remarkable array of potential withdrawal and tolerance withdrawal symptoms for those who had taken benzos for more than a few weeks. I went down the list, stunned that all my symptoms could have a singular cause. The electrical shocks that convinced me I had a neurological disorder? Benzos. The inability to eat (thus losing twenty plus pounds) because it felt like a pit bull had seized my gut? Was it irritable bowel? Could I have Crohn’s disease? Nope, benzo withdrawal. And what about the thinking problems – the numbness and tingling? I’d had repeated falls down stairs, in the hallway and in the grocery store buying milk. And what about that time my vision had blurred, nearly going black while I was driving on a street heavy with traffic? No, not multiple sclerosis. Benzos. And all of these symptoms had appeared simply because my body had reached tolerance to the 6mg of Ativan prescribed by my doctor. I could not work. I could barely think. I was a writer who could neither read nor write. I was a mother who could barely hold her young children for fear of falling. I was, after eight months of following doctor’s orders, disabled.
I’m reminded of a friend I knew years ago. She was a bright, beautiful redhead who’d suffered for years from constellations of symptoms that no one could diagnose. She saw doctor after doctor who claimed she had trigeminal neuralgia, fibromyalgia, gall bladder obstruction, Crohn’s disease. I watched her fall slowly away from her life, getting organs removed and having innumerable, expensive tests done to check for neurological disorders, multiple sclerosis, heart valve leakages and on and on. Nothing was ever discovered and my friend continued her deterioration, finally having to move into a care facility where she is to this day.
What I didn’t connect at the time was that this beautiful, bright redhead had been using something she called “Special K” for well over a decade. She’d casually offered some to my then boyfriend when his mother had attempted suicide. “There’s nothing addictive about Special K,” she’d said, “it’ll help you get over this rough spot, honey.” I have no idea how much she used, how often “rough spots” equated with daily use but her prescription was, she said, refilled every month without any kind of consultation with her doctor. They both believed, it seemed, that Klonopin was a benign little pill.
While I can never tease out the murk of my friend’s disability, it’s inevitable that I compare it to my own. And while doctors may offer explanations for my own innumerable symptoms, I can simply say that once the benzos were gone, the symptoms were gone. The evidence is overwhelming that long-term use of benzodiazepines can lead to disability.
And my concern, after having witnessed my own deterioration and that of others, is that few prescribers or patients are looking at the connection between benzos and disability. It seems an easy thing for prescribers to review a patient’s medication, but in this age of shorter patient visits and insurance dictates, the direct line is often the one not taken.
We can’t continue to stumble here. Too many have stumbled and lost. We must continue to inform ourselves where we can. We must continue to press for intelligent and informed prescribing. We must speak well. And where we are not heard, we must endeavor to shout.
* * * * *
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.